Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 32, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 7, 2016, 12:33 PM MDT for Caribou County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2016, 12:33 PM MDT (18:33 UTC)
- Expired
- Aug 7, 2016, 1:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Caribou County, ID
The radar
The Pocatello radar (KSFX), 103 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 2387 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
323 WUUS55 KPIH 071833 SVRPIH IDC029-071915- /O.NEW.KPIH.SV.W.0032.160807T1833Z-160807T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 1233 PM MDT SUN AUG 7 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CARIBOU COUNTY IN SOUTHEASTERN IDAHO... * UNTIL 115 PM MDT * AT 1233 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER HENRY...OR NEAR BLACKFOOT RESERVOIR...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... WAYAN...SOUTHERN BLACKFOOT RESERVOIR...HENRY... MILL CANYON CAMPGROUND AND WESTERN GRAYS LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4277 11150 4284 11164 4302 11156 4302 11106 TIME...MOT...LOC 1833Z 221DEG 26KT 4288 11149 $$ VALLE
1 follow-up statement
327
WWUS55 KPIH 071915
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
115 PM MDT SUN AUG 7 2016
IDC029-071925-
/O.EXP.KPIH.SV.W.0032.000000T0000Z-160807T1915Z/
CARIBOU ID-
115 PM MDT SUN AUG 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARIBOU COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4277 11150 4284 11164 4302 11156 4302 11106
TIME...MOT...LOC 1914Z 221DEG 26KT 4288 11149
$$
VALLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:34 AM MDT, 9 hours 59 minutes earlier.
Area forecast discussion, Aug 7, 2:34 AM MDT, 9 hours 59 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 234 AM MDT SUN AUG 7 2016 .DISCUSSION...Similar synoptic setup as yesterday, however we see a short wave lifting out of the trough along the Pacific coast. There is evidence of a dry slot shooting in around the wave which models have penetrating into southern Idaho later this afternoon. At the surface, a cold front will couple with the energy from the lifting short wave and will favor thunderstorms mainly over the mountains. The front will also support strong surface winds this afternoon, just strong enough to warrant a lake wind advisory along with the underlying fire weather headlines already in effect. While the upper wave continues to lift into Montana tonight, the main upper trough and its parent low will remain over the PAC NW, slowly drifting eastward through Tuesday night. By this time, we should be more under the influence of a dry southwesterly flow aloft, so PoPs will remain low for most of the rest of the week except Thursday. Hinsberger && .AVIATION...Scattered showers and thunderstorms will continue again today as an upper low over the Pac NW pulls monsoon moisture into eastern Idaho. Most likely affecting PIH thru this morning...and KIDA thru this aftn. Some tstms will produce gusty winds. Southwest winds are expected to increase by afternoon...especially in the upper Snake River Plain. Otherwise...cig/vis will remain VFR. Hedges && .FIRE WEATHER...Scattered showers and thunderstorms will continue again today as an upper low over the Pac NW pulls monsoon moisture into eastern Idaho. The best chances will be this afternoon in the central Idaho mountains and the Eastern Highlands. Some of these thunderstorms will produce strong gusty winds...and not much rainfall. In addition...southwest winds are expected to increase this afternoon. The thunderstorm threat diminishes after today... but windy conditions are expected again Monday. Temperatures stay close to normal through the week...along with low afternoon humidity. Hedges && .PIH Watches/Warnings/Advisories... Red Flag Warning from noon today to 9 PM MDT this evening for IDZ410-413-427. Lake Wind Advisory from noon today to 9 PM MDT this evening for IDZ021. Red Flag Warning from 9 AM this morning to 9 PM MDT this evening for IDZ411-475-476. &&
In the hours before
Special weather statement, Aug 7, 11:14 AM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 1114 AM MDT SUN AUG 7 2016 IDZ025-071815- WASATCH MOUNTAINS/IDAHO PORTION ID- 1114 AM MDT SUN AUG 7 2016 ...WINDS IN EXCESS OF 40 MPH FOR SOUTHEASTERN BEAR LAKE COUNTY UNTIL 1215 PM MDT... AT 1113 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MONTPELIER TO NEAR GARDEN CITY...AND MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MONTPELIER...BEAR LAKE IDAHO PORTION...SAINT CHARLES...DINGLE... PARIS...BLOOMINGTON...GENEVA...FISH HAVEN...OVID...BERN...LIBERTY... BORDER SUMMIT...PEGRAM AND GENEVA SUMMIT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. IF ON OR NEAR BEAR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4200 11149 4234 11146 4240 11105 4200 11105 TIME...MOT...LOC 1713Z 261DEG 15KT 4232 11140 4200 11141 VALLE
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:58 PM MDT | Red Flag Warning | PIH | Bannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 14 more | 23 hr |
| Aug 7, 3:08 AM MDT | Lake Wind Advisory | PIH | 16 hr | |
| Aug 7, 11:14 AM MDT | Special Weather Statement | PIH | Bear Lake | 61 min |
| Aug 7, 11:27 AM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 33 min |
| Aug 7, 12:47 PM MDT | Special Weather Statement | PIH | Franklin | 28 min |
| Aug 7, 12:59 PM MDT | Special Weather Statement | PIH | Madison | 31 min |
| Aug 7, 1:10 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 35 min |
| Aug 7, 2:08 PM MDT | Severe Thunderstorm Warning | PIH | Bear Lake | 37 min |
| Aug 7, 5:09 PM MDT | Special Weather Statement | PIH | Bonneville | 36 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.